Skip to content
Blog
Fibroids

Can Medication Help with Symptoms of Uterine Fibroids?

3 Minute Read
fibroids illustration

Taking medication to deal with the symptoms of uterine fibroids improves the lives of many women and allows them to go on living a fulfilling life. Medications can help you take control of your symptoms during the time you spend trying to make that difficult decision about various treatment options.

However, when choosingmedications, it’s important to educate yourself on the possible side effects, especially if they could end up making your fibroids worse in the long run. Different women respond differently to certain medications, and you want to be sure to choose the right one for you.

Non-steroidal anti-inflammatory drugs (NSAIDs) for fibroid treatment

You know NSAIDS as the over-the-counter pain medication that you probably take when you have a headache or sore muscles. Ibuprofen and aspirin help many women deal with monthly menstrual cramps and bleeding. However, it has not been proven to help with fibroid symptoms consistently.

If you do use NSAIDs regularly, it’s not likely that they will make your fibroids worse, but there are side effects. Stop taking the medications and talk to your doctor if you experience an upset stomach, heartburn, ulcers, or skin rashes. Don’t take an NSAID for longer than 10 days without consulting your doctor.

How birth control hormones affect fibroids

Many women take pills or use a hormone patch or ring to control bleeding and regulate their cycle. Birth control will not affect the growth of fibroids negatively or positively, but they do have possible side effects that include nausea, headaches, weight gain, depression, or skipped periods.

Progestin and fibroids

Getting a progestin shot every three months may lighten or stop bleeding and prevent pregnancy. However, studies have shown that this may cause fibroids to grow more than normal. Talk to your doctor about whether a progestin shot is the right choice for you.

Other side effects may include headaches, nausea, bloating, and bone thinning. If you continue to use the shot for more than two years, bone loss may be irreversible.

Gonadotropin-releasing hormone analogue (GnRH-a) therapy

This THERAPY puts the body in a state similar to artificial menopause, which lessens menstrual bleeding and causes fibroids to shrink. Most women that use this therapy do so right before having a procedure done in order to control symptoms in the short term.  Due to the significant side effects, most medical professional will not approve the use this drug for more than 3-6 months.

While the therapy does shrink the fibroids, they will most likely grow back after the therapy ends. Side effects tend to be significant due to the abrupt stoppage of all hormones rather than the gradual decrease over years that occurs with natural menopause – this can include hot flashes, mood changes, hair loss, vaginal burning or itching, pain with intercourse, bone thinning, and/or increased acne.

Learn more

The doctors at VIVA EVE have years of experience in the treatment of both uterine fibroids and adenomyosis through minimally invasive Uterine Fibroid Embolization (UFE) as well as other procedures. 

At Viva Eve we are committed to providing high-quality, personalized care for each and every patient we see. We will partner with you to determine the best way to treat your problematic fibroids or adenomyosis. 

Experience the New Standard for Women's Wellness